Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 31, NWS Fort Worth, TX

March 24, 2021Henderson County, Kaufman County, Van Zandt County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 24, 2021, 5:30 PM CDT for Henderson County, Kaufman County, Van Zandt County, Texas. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2021, 5:30 PM CDT (22:30 UTC)
Expired
Mar 24, 2021, 6:30 PM CDT
In force
60 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Henderson County, TX, Kaufman County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 134 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 5:34 PM CDTHAIL 1.52 Nnw Gun Barrel City, TXPING PONG SIZE HAIL REPORTED AT THE GUN BARREL CITY AIRPORT.
Mar 24, 5:50 PM CDTHAIL 1.258 N Mabank, TXREPORT FROM MPING: HALF DOLLAR (1.25 IN.).
Mar 24, 6:04 PM CDTHAIL 1.7510 W Canton, TX
Mar 24, 6:20 PM CDTHAIL 1.7510 Ssw Wills Point, TX
Mar 24, 6:30 PM CDTHAIL 2.53 S Edgewood, TXREPORTED VIA TWITTER. LOCATION AND TIME ESTIMATED. LARGE HAIL DID CONSIDERABLE DAMAGE TO VEHICLE WINDSHIELDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 4:38 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WUUS54 KFWD 242230
SVRFWD
TXC213-257-467-242330-
/O.NEW.KFWD.SV.W.0031.210324T2230Z-210324T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
530 PM CDT Wed Mar 24 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kaufman County in north central Texas...
  Van Zandt County in north central Texas...
  Northwestern Henderson County in central Texas...

* Until 630 PM CDT.

* At 530 PM CDT, a severe thunderstorm was located near Gun Barrel
  City, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gun Barrel City, Canton, Wills Point, Grand Saline, Mabank, Tool,
  Seven Points, Edgewood, Kemp, Eustace, Fruitvale, Enchanted Oaks,
  Lake Tawakoni State Park, Purtis Creek State Park and Payne
  Springs.

This includes Interstate 20 between mile markers 510 and 536.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central and
north central Texas.

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3219 9613 3222 9615 3221 9616 3233 9632
      3284 9602 3284 9593 3282 9592 3277 9585
      3277 9578 3275 9576 3274 9569 3271 9566
      3272 9564 3271 9561 3268 9559 3260 9559
TIME...MOT...LOC 2230Z 216DEG 29KT 3237 9616 

HAIL...1.25IN
WIND...60MPH
$$

Barnes
2 follow-up statements
699 
WWUS54 KFWD 242249
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
549 PM CDT Wed Mar 24 2021

TXC213-242259-
/O.CAN.KFWD.SV.W.0031.000000T0000Z-210324T2330Z/
Henderson TX-
549 PM CDT Wed Mar 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENDERSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Texas.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

LAT...LON 3236 9598 3236 9623 3284 9602 3284 9593
      3282 9592 3277 9585 3277 9578 3275 9576
      3274 9569 3271 9566 3272 9564 3271 9561
      3268 9559 3260 9559
TIME...MOT...LOC 2249Z 216DEG 27KT 3244 9609 

$$

TXC257-467-242330-
/O.CON.KFWD.SV.W.0031.000000T0000Z-210324T2330Z/
Kaufman TX-Van Zandt TX-
549 PM CDT Wed Mar 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN KAUFMAN AND VAN ZANDT COUNTIES...

At 549 PM CDT, a severe thunderstorm was located near Mabank, or 7
miles north of Gun Barrel City, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Canton, Wills Point, Grand Saline, Mabank, Edgewood, Kemp, Fruitvale,
Purtis Creek State Park and Lake Tawakoni State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Texas.

LAT...LON 3236 9598 3236 9623 3284 9602 3284 9593
      3282 9592 3277 9585 3277 9578 3275 9576
      3274 9569 3271 9566 3272 9564 3271 9561
      3268 9559 3260 9559
TIME...MOT...LOC 2249Z 216DEG 27KT 3244 9609 

HAIL...1.25IN
WIND...60MPH
 
$$

Dunn
786 
WWUS54 KFWD 242303
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
603 PM CDT Wed Mar 24 2021

TXC257-467-242330-
/O.CON.KFWD.SV.W.0031.000000T0000Z-210324T2330Z/
Kaufman TX-Van Zandt TX-
603 PM CDT Wed Mar 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL KAUFMAN AND VAN ZANDT COUNTIES...

At 603 PM CDT, a severe thunderstorm was located 8 miles west of
Canton, moving northeast at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Canton, Wills Point, Grand Saline, Edgewood, Fruitvale and Lake
Tawakoni State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Texas.

LAT...LON 3243 9594 3243 9615 3284 9602 3284 9593
      3282 9592 3277 9585 3277 9578 3275 9576
      3274 9569 3271 9566 3272 9564 3271 9561
      3268 9559 3260 9559
TIME...MOT...LOC 2303Z 216DEG 29KT 3254 9601 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Dunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:15 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 24, 3:15 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
315 PM CDT Wed Mar 24 2021

...New Long Term...

.SHORT TERM... /Issued 215 PM CDT Wed Mar 24 2021/
/Through Thursday/

Key Points:

-Severe thunderstorms will be possible this afternoon through
 tonight

-The main threats will be large hail and damaging winds. Can't
 rule out a few tornadoes this afternoon/evening

-Minor flooding is possible if storms track over the same
 location over a long period of time

-Storms move off to the east by late Thursday morning

Discussion...
A fairly complex weather set-up is evolving across the Southern
Plains as stationary front is currently just north of the Red
River in Oklahoma while a warm front continues to advance
northward across Central Texas. To the west, a pseudo-dryline is
expected to sharpen across the Big County as a surface low deepens
coming off the Mexican higher terrain. Low-level mass response is
clearly evident by the steady increase in moisture across Central
Texas, where dew points have crept up into the lower 60s.

With increasing moisture and mostly sunny skies, instability has
been on the rise with a couple hundred joules per kilogram now
present across Central Texas. This is expected to continue to
increase and shift northward as the low-level jet increases and
aids in the northward transport of moisture. The development of
the aformentioned surface low across West Texas is farther south
compared to previous days' forecasts, therefore, the direction of
the 925-700 mb flow has a stronger southerly component. What does
this have to do with thunderstorm development? With southerly
winds in place, a weakened capping inversion is less likely to
impede the development of thunderstorms as surface heating
continues. Strong effective bulk shear within the warm sector will
promote the development of large hail, some of which could exceed
1.25" in diameter. Damaging winds will also accompany the hail
potential as downdrafts come crashing to the surface. In the
lowest couple thousand feet, there is enough environmental shear
to support the development of a few tornadoes within the strongest
supercells as storms move from southwest to northeast.

In the meantime, storms are likely to congeal into a cluster of
storms late this afternoon, then make its way eastward through the
evening hours. Given a fairly sheared profile, all modes of
severe weather will be possible within the cluster of storms,
however, large hail and damaging winds will be the primary
threats.

If that wasn't enough, as the front finally makes its way through
the area, another round of storms is likely to develop across the
Hill Country and move northeastward after midnight. Steep mid-
level lapse rates on the order of 8-8.5 m/s will once again
increase the potential for large hail. The area with the greatest
potential for large hail tonight will be across Central Texas and
areas east of I-35 in North Texas. The tornado potential tonight
should remain low given the elevated nature of these thunderstorms
behind the cold front.

All precipitation is likely to move east of the region by mid to
late morning tomorrow as a deeper column of dry air moves into
the region. Westerly winds between 10-15 will likely be in place
as highs remain in the 60s to lower 70s.

Hernandez

&&

.LONG TERM... /NEW/
/Thursday Night Onward/

Following the departure of tonight/tomorrow's storm system, fair
weather will prevail to end the week. Surface flow will quickly
turn back around to the southeast on Friday, allowing temperatures
to bounce back into the upper 70s and low 80s beneath mostly sunny
skies. By Saturday, sufficient moisture return should support
warm advection showers and a few storms mainly across parts of
Central and East Texas as a weak upper shortwave moves overhead.
Coverage of storms may increase some late Saturday into early
Sunday as frontal zone pushes southward through the forecast area.
While this setup does not appear very favorable for severe
weather at this time, the overall parameter space could support
some strong storms simply given the degree of instability and
shear progged to be in place.

On Sunday, a stronger upper low is expected to move across the area,
although most of the CWA may be positioned within the post-frontal
airmass at the surface, leading to a favorable overrunning regime
and more widespread rain heading into Monday. Another
progressive disturbance or two could keep rain chances in the
forecast through at least next Wednesday, although the frequent
frontal intrusions and lack of significant moisture/instability
recovery may limit the overall severe weather threat through the
extended portion of the forecast. Some drier weather may return
for the second half of next week.

-Stalley

&&

.AVIATION... /Issued 215 PM CDT Wed Mar 24 2021/
/18Z TAFs/

Concerns... Increasing thunderstorm chances this afternoon
continuing into the night. Cold front arrives tonight leading to
westerly through tomorrow.

VFR is ongoing across all North and Central Texas TAF sites,
however, that is likely to change in the coming hours as moisture
continues to surge northward. MVFR is now approaching KACT and
will likely remain in a shroud of stratus through the rest of the
night. Across North Texas, the exact timing of lowered ceilings
remains a bit uncertain, but scattered storms will likely lead to
increasing cloud cover in the coming hours.

Showers and a few storms have now developed near KABI and will
gradually move eastward. Additional storm development is expected
across the Texas Hill Country in the coming hours, then move
northeastward through the rest of the afternoon. Given the
potential for higher coverage of thunderstorms across North Texas,
TSRA is advertised between 23Z-02Z tonight. Thunderstorms will
have a potential for large hail and damaging winds as they move
in from the west, therefore, additional impacts are likely to
westerly incoming flights through the evening. For Waco, storms
are likely to be more scattered and certainty in storms affecting
the airport remains low. For now, VCTS will continue to be
advertised.

Another round of storms will develop after midnight across the
Hill Country, then move northeastward through the region. This
round is more likely to impact KACT, therefore, TSRA has been
added between 07-11Z. For North Texas, another widespread round of
storms will move across the area around 09-13Z.

Behind tonight's cold front, westerly winds will be in place
generally between 15-20 mph. The westerly winds will continue
through the afternoon with a gradual improvement in ceilings
through the morning and afternoon hours.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    52  69  49  79  57 /  90  40   0   0   0
Waco                54  71  49  79  59 /  90  30   0   0   0
Paris               53  65  45  74  54 /  90  70   0   0   0
Denton              48  68  45  79  53 /  80  30   0   0   0
McKinney            52  68  46  77  54 /  90  50   0   0   0
Dallas              54  70  51  80  59 /  90  40   0   0   0
Terrell             53  68  46  77  56 /  90  50   0   0   0
Corsicana           55  70  49  79  59 /  90  40   0   0   0
Temple              53  73  47  81  58 /  80  20   0   0   0
Mineral Wells       47  68  46  81  53 /  70  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 24, 2:22 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
222 PM CDT Wed Mar 24 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
222 PM CDT Wed Mar 24 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are possible this afternoon and
evening across North and Central Texas. Large hail and damaging
winds will be the primary threats, however, a few tornadoes can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Low thunderstorm chances return to the forecast east of I-35 on
Saturday afternoon and night and across much of the region Sunday
night and Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested late this afternoon and tonight
for much of North and Central Texas.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 4:41 PM CDTSevere Thunderstorm WarningFWDMills64 min
Mar 24, 5:39 PM CDTSevere Thunderstorm WarningFWDDallas, Hunt, Kaufman, Rockwall66 min
Mar 24, 5:43 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Mills62 min
Mar 24, 5:45 PM CDTTornado WarningFWDCoryell, Hamilton, Lampasas, Mills45 min
Mar 24, 6:26 PM CDTSevere Thunderstorm WarningFWDBosque, Hamilton64 min
Mar 24, 6:29 PM CDTTornado WarningFWDVan Zandt31 min
Mar 24, 6:50 PM CDTSevere Thunderstorm WarningFWDRains24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.